Skip to main content

The descent of biquaternion algebras in characteristic two


In this paper we associate an invariant to a biquaternion algebra B over a field K with a subfield F such that K/F is a quadratic separable extension and char(F) = 2. We show that this invariant is trivial exactly when BB0K for some biquaternion algebra B0 over F. We also study the behavior of this invariant under certain field extensions and provide several interesting examples.

This is a preview of subscription content, access via your institution.


  1. [1]

    A. Albert, Structure of Algebras, American Mathematical Society Colloquium Publications, Vol. 24, American Mathematical Society, Providence, RI, 1961.

    Google Scholar 

  2. [2]

    S. A. Amitsur, L. H. Rowen and J.-P. Tignol, Division algebras of degree 4 and 8 with involution, Israel Journal of Mathematics 33 (1979), 133–148.

    MathSciNet  Article  Google Scholar 

  3. [3]

    J. K. Arason, Cohomologische invarianten quadratischer Formen, Journl of Algebra 36 (1975), 448–491.

    MathSciNet  Article  Google Scholar 

  4. [4]

    J. K. Arason, Wittring und Galoiscohomologie bei Charakteristik 2, Journal für die Reine und Angewandte Mathematik 307/308 (1979), 247–256.

    MathSciNet  MATH  Google Scholar 

  5. [5]

    J. K. Arason, R. Aravire and R. Baeza, On some invariants of fields of characteristic p > 0, Journal of Algebra 311 (2007), 714–735.

    MathSciNet  Article  Google Scholar 

  6. [6]

    R. Aravire and R. Baeza, The behavior of the ν-invariant of a field of characteristic 2 under finite extensions, Rocky Mountain Journal of Mathematics 19 (1989), 589–600.

    MathSciNet  Article  Google Scholar 

  7. [7]

    R. Aravire and R. Baeza, Milnor’s k-theory and quadratic forms over fields of characteristic two, Communications in Algebra 20 (1992), 1087–1107.

    MathSciNet  Article  Google Scholar 

  8. [8]

    R. Baeza, Quadratic Forms Over Semilocal Rings, Lecture Notes in Mathematics, Vol. 655, Springer, Berlin—New York, 1978.

    Google Scholar 

  9. [9]

    R. Baeza, The norm theorem for quadratic forms over a field of characteristic 2, Communications in Algebra 18 (1990), 1337–1348.

    MathSciNet  Article  Google Scholar 

  10. [10]

    D. Barry, Decomposable and indecomposable algebras of degree 8 and exponent 2, Mathematische Zeitschrift 276 (2014), 1113–1132.

    MathSciNet  Article  Google Scholar 

  11. [11]

    D. Barry, Power-central elements in tensor products of symbol algebras, Communications in Algebra 44 (2016), 3767–3787.

    MathSciNet  Article  Google Scholar 

  12. [12]

    D. Barry and A. Chapman, Square-central and Artin—Schreier elements in division algebras, Archiv der Mathematik 104 (2015), 513–521.

    MathSciNet  Article  Google Scholar 

  13. [13]

    R. Elman, N. Karpenko and A. Merkurjev, The Algebraic and Geometric Theory of Quadratic Forms, American Mathematical Society Colloquium Publications, Vol. 56, American Mathematical Society, Providence, RI, 2008.

    Google Scholar 

  14. [14]

    W. Fulton, Intersection Theory, Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 2, Springer, Berlin, 1998.

    Google Scholar 

  15. [15]

    S. Garibaldi, A. Merkurjev and J.-P. Serre, Cohomological Invariants in Galois Cohomology, University Lecture Series, Vol. 28, American Mathematical Society, Providence, RI, 2003.

    Google Scholar 

  16. [16]

    S. Garibaldi, R. Parimala and J.-P. Tignol, Discriminant of symplectic involutions, Pure and Applied Mathematics Quarterly 5 (2009), 349–374.

    MathSciNet  Article  Google Scholar 

  17. [17]

    O. Izhboldin, p-primary part of the Milnor K-groups and Galois cohomologies of fields of characteristic p, in Invitation to Higher Local Fields (Münster, 1999), Geometry & Topology Monographs, Vol. 3, Geometry & Topology Publications, Coventry, 2000, pp. 19–41.

    Chapter  Google Scholar 

  18. [18]

    N. Jacobson, Finite-dimensional Division Algebras over Fields, Springer, Berlin, 1996.

    Book  Google Scholar 

  19. [19]

    B. Kahn, Quelques remarques sur le u-invariant, Seminaire de Theorie des Nombres de Bordeaux 2 (1990), 155–161.

    MathSciNet  MATH  Google Scholar 

  20. [20]

    N. A. Karpenko, Algebro-geometric invariants of quadratic forms, Leningrad Mathematical Journal 2 (1991), 119–138.

    MathSciNet  MATH  Google Scholar 

  21. [21]

    N. A. Karpenko, Chow groups of quadrics and index reduction formula, Nova Journal of Algebra and Geometry 3 (1995), 357–379.

    MathSciNet  MATH  Google Scholar 

  22. [22]

    N. A. Karpenko, Codimension 2 cycles on Severi–Brauer varieties, K-Theory 13 (1998), 305–330.

    MathSciNet  Article  Google Scholar 

  23. [23]

    K. Kato, Symmetric bilinear forms, quadratic forms and Milnor K-theory in characteristic two, Inventiones Mathematicae 66 (1982), 493–510.

    MathSciNet  Article  Google Scholar 

  24. [24]

    M. Knebusch, Isometrien über semilokalen Ringen, Mathematische Zeitschrift 108 (1969), 255–268.

    MathSciNet  Article  Google Scholar 

  25. [25]

    A. Laghribi, Les formes bilinéaires et quadratiques bonnes de hauteur 2 en caractéristique 2, Mathematische Zeitschrift 269 (2011), 671–685.

    MathSciNet  Article  Google Scholar 

  26. [26]

    P. Mammone and D. B. Shapiro, The Albert quadratic form for an algebra of degree four, Proceedings of the American Mathematical Society 105 (1989), 525–530.

    MathSciNet  Article  Google Scholar 

  27. [27]

    J. Milnor and D. Husemoller, Symmetric Bilinear Forms, Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 73, Springer, New York–Heidelberg, 1973.

    Google Scholar 

  28. [28]

    L. H. Rowen, Central simple algebras, Israel Journal of Mathematics 29 (1978), 285–301.

    MathSciNet  Article  Google Scholar 

  29. [29]

    A. R. Wadsworth, Discriminants in characteristic two, Linear and Multilinear Algebra 17 (1985), 235–263.

    MathSciNet  Article  Google Scholar 

Download references


The authors would like to thank Jean-Pierre Tignol for the discussions and the words of advice all along this project, and Nikita Karpenko for his help with writing the appendix. The authors also thank the anonymous referees for the helpful remarks on the submitted version.

The first author would like to thank the third author and Universite d’Artois for their support and hospitality (in 2017) while a part of the work for this paper was done. He gratefully acknowledges support from the FWO Odysseus Programme (project Explicit Methods in Quadratic Form Theory).

Author information



Corresponding author

Correspondence to Ahmed Laghribi.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Barry, D., Chapman, A. & Laghribi, A. The descent of biquaternion algebras in characteristic two. Isr. J. Math. 235, 295–323 (2020).

Download citation